Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Quad Cities, IA

May 27, 1996Hancock County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 27, 1996, 2:16 AM CDT for Hancock County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1996, 2:16 AM CDT (07:16 UTC)
Expired
May 27, 1996, 5:15 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 270722 COR
FFWMLI
ILC067-271015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 AM CDT MON MAY 27 1996

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLASH FLOOD WARNING
EFFECTIVE UNTIL  515 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL ILLINOIS

   ...HANCOCK COUNTY

AT 215 AM...NWS DOPPLER RADAR SHOWED THREE INCHES OF RAIN HAD FALLEN
SINCE MIDNIGHT OVER WESTERN HANCOCK COUNTY. REPORTS OF STREET FLOODING
WERE RECEIVED ACROSS THE RIVER IN FORT MADISON...AND IS EXPECTED TO
OCCUR ON THE ILLINOIS SIDE IN NAUVOO AND NIOTA THROUGH 515 AM. MOVE TO
HIGHER GROUND IMMEDIATELY.

HELGESON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:15 AM CDT, 1 minute earlier.

Area forecast discussion, May 27, 2:15 AM CDT, 1 minute before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT MON MAY 27 1996

FLOODING... STRONG GRADIENT WINDS AND SEVERE THREAT CONCERNS TODAY.
CELLS TRAINING ALONG 85H THETA-E GRADIENT ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI INTO CENTRAL ILLINOIS. URBAN AND SMALL STREAM
ADVISORIES IN EFFECT FOR HANCOCK AND LEE CO'S. MCDONOUGH COUNTY
UPGRADED TO FLASH FLOOD WARNING. KDVN 88-D ESTIMATES BETWEEN 1.5 TO 4.0
INCHES OF RAINFALL IN THESE AREAS DURING PAST 18 HRS. GRAVITY WAVE
APPARENTLY CAUSING STRONG GRADIENT WINDS IN WAKE OF THUNDERSTORMS IN
EAST CENTRAL IOWA ATTM. WIND DAMAGE REPORTED IN DES MOINES. SAME
SITUATION OCCURRED THE OTHER DAY (THURS) WITH BAROGRAPH DEPICTING AN
ABRUPT PRESSURE FALL/RISE. SVR THREAT MODERATE TODAY ACROSS SE IOWA AS
PER NEW SWODY1 (94O). PLETHORA OF SVR PARAMETERS COMING TOGETHER IN
THAT AREA BY MIDDAY.

06Z MAPS SHOWED 998 MB LOW WEST OF BIE ALONG KS/OK BORDER... NORTH OF
6HR POSITION OF NGM. OCCLUDED/WARM FRONT STRETCHED EAST FROM LOW ALONG
I-70 CORRIDOR BETWEEN MCI-STL. PRESSURE FALLS ON THE SCALE OF 3MB/HR
EVIDENT ACRS SOUTHEAST NE. LOW APPEARS HEADED IN THIS DIRECTION. 85H
THETA-E MAXIMUM NEAR MCI ATTM AS PER 03Z RUC WITH GRADIENT EXTENDING
EASTWARD THROUGH IRK-UIN-PIA. 40 KT 85H JET TRANSPORTING +14 C TD'S
OVER WARM FRONT. REGIONAL RADAR COMPOSITE INDICATED TRAINING OF CELLS
ALONG GRADIENT. CELL IN WESTERN HANCOCK CO DUMPED 1.5 INCHES IN ONE
HOUR.

PROFILIER SHOWED 80KT MID LEVEL SPEED MAX RACING THROUGH EASTERN KS/OK.
UPPER DIVERGENCE IMPRESSIVE ACRS EASTERN NE ON NOSE OF MID LEVEL JET.
ETA/NGM MOVE MID LEVEL JET AXIS EASTWARD BY AFTERNOON WITH SE IOWA...
WEST CENTRAL ILLINOIS IN FAVORABLE LFQ. INSTABILITY... HELICITY AND
IMPRESSIVE Q-G FORCING (UVV'S) SUPPORT SELS MODERATE DAY 1 OUTLOOK.

THINGS TO QUIET DOWN BY EVENING IT APPEARS AS MID LEVEL SPEED MAX
SLIDES EAST INTO SOUTHERN GREAT LAKES. "GRUNGE" (LOW CIGS/FOG) AND SCT
RW- TO PERSIST HOWEVER THRU TUESDAY AFTERNOON UNDERNEATH UPPER SYSTEM.
UPPER LOW TO PHASE WITH UPPER LOW OVER EASTERN CANADA LATE TUES...
BRINGING TO AN END THE PCPN.

RECOMMEND FLASH FLOOD WATCH ALONG AND SOUTH OF I-80 TODAY.

CID 061/++  DBQ 057/++  MLI 063/++  BRL 067/++

HENDRICKS

In the hours before

Special weather statement, May 27, 1:08 AM CDT, 1 hour 8 minutes before
IAZ099-ILZ034-035-270815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 AM CDT MON MAY 27 1996

...URBAN AND SMALL STREAM FLOOD ADVISORIES CONTINUE FOR LEE COUNTY IN
IOWA AND HANCOCK AND MCDONOUGH COUNTIES UNTIL 300 AM THIS MONDAY
WARNING...

AT 105 AM...NWS DOPPLER RADAR CONTINUES TO INDICATED STRONG
THUNDERSTORMS OVER THE ABOVE MENTIONED COUNTIES WITH TORRENTIAL RAIN...
FREQUENT DEADLY LIGHTNING AND SOME GUSTY WIND.  RAINFALL RATES
OF AN INCH PER HOUR WILL BE COMMON WITH THESE THUNDERSTORMS. PERSONS
WHO LIVE IN LOW LYING AREAS OR FLOOD PRONE AREAS SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED.

PERSONS OUT DRIVING TONIGHT SHOULD NOT D~RIVE INTO AREAS WHERE WATER
COVERS THE ROADS AS ONLY WATER A FOOT DEEP CAN SWEEP A CAR OFF THE ROAD.

HOLSTEN
Special weather statement, May 27, 2:04 AM CDT, 12 minutes before
IAZ099-ILZ034-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT MON MAY 27 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR LEE COUNTY IN
IOWA AND HANCOCK COUNTY IN ILLINOIS UNTIL 300 AM...

AT 200 AM...DOPPLER RADAR CONTINUED TO INDICATED THUNDERSTORMS WITH
TORRENTIAL RAINS EXTENDING IN A LINE FROM BURLINGTON TO FORT MADISON TO
KEOKUK TO KIRKSVILLE.  THESE STORMS ARE MOVING TO THE NORTHEAST AT 25
MILES AN HOUR AND WILL DROP ADDITIONAL HEAVY RAIN THROUGH 300 AM. ONE
TO THREE INCHES OF RAIN HAS ALREADY FALLEN SINCE 1100 PM. PERSONS WHO
LIVE ALONG SMALL STREAMS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND.

PERSONS DRIVING THIS MORNING SHO|ULD NOT ATTEMPT TO CROSS FLOODED ROADS!

HOLSTEN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:13 AM CDTFlash Flood WarningDVNMcDonough2 hr
May 27, 2:56 AM CDTFlash Flood WarningDVNMcDonough2 hr
May 27, 3:45 AM CDTFlash Flood WarningDVNHenderson, Warren2 hr

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.